Alert archive / Louisiana / Flash Flood Warnings in 2024
Flash Flood Warning 77, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 16, 2024, 10:48 PM CDT for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2024, 10:48 PM CDT (03:48 UTC)
- Expired
- May 17, 2024, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA
The radar
The Hammond radar (KHDC), 122 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
134
WGUS54 KLCH 170348
FFWLCH
LAC045-099-101-170700-
/O.NEW.KLCH.FF.W.0077.240517T0348Z-240517T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1048 PM CDT Thu May 16 2024
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
North Central Iberia Parish in south central Louisiana...
Southeastern St. Martin Parish in south central Louisiana...
Northern St. Mary Parish in south central Louisiana...
* Until 200 AM CDT.
* At 1048 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Morgan City, Franklin, Patterson, Jeanerette, Berwick, Bayou
Vista, Stephensville, Baldwin, Patterson Memorial Airport,
Charenton, Sorrel, Glencoe, Amelia and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2993 9164 2997 9147 2991 9143 2983 9133
2977 9111 2978 9110 2976 9109 2973 9111
2964 9110 2962 9113 2962 9123 2964 9126
2966 9137 2975 9152 2982 9177
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
RuaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:15 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 16, 6:15 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
615 PM CDT Thu May 16 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Saturday night)
Issued at 205 PM CDT Thu May 16 2024
The warm front is currently lifting across the region with a rapid
destabilization of the atmosphere underway. CAMs show a robust
and rapid development of showers and storms with multiple focus
areas. The first area will be an east/west oriented MCS walking
south that will move into central LA and inland SETX this evening.
The second focus will be in the broader warm sector south of the
lifting warm front.
Numerous showers and storms will rapidly intensify and drift/merge
into the MCS walking south. This will enhance the overall flash
flood threat as training convection could lead to impressive
1hr/3hr totals, especially where cell mergers are able to push
instantaneous rainfall rates in the 5-7" range. With already
saturated grounds and elevated/flooded waterways, it will not take
much for significant flash flooding. In fact, we have much of the
area in a moderate and high risk for this very threat. These High
Risk days are exceedingly rare and account for the majority of
flood fatalities. We can not emphasize enough how quickly things
could go south as the evening wears on. Flash flooding is even
more dangerous at night.
For the severe threat, there is a Tornado Watch until 11pm for the
entire area. Tornadoes will be possible with any QLCS circulation
and/or supercell along/just south of the lifting warm front.
Damaging winds and large hail will also pose a threat this evening
withe modest HREF probabilities showing wind gusts in excess of
50kts and localized areas upwards of 60kts possible. The focus
area seems to be along the I-10 corridor.
With regards to rainfall amounts, widespread 2-6 inches are
likely, which is supported by all guidance with HREF
LPMM/HRRR/Other high res CAMs showing a reasonable worst case (90%
exceedance) scenarios of approaching 12" of rain. Highest
probabilities for these totals exists across inland SETX and into
central LA.
Now for the second round from Friday afternoon into Friday evening
and early Saturday morning. This situation will be different as SW
flow increase across the area with robust upper level diffluent
flow. This overall synoptic pattern remains stationary for some
time, which will allow significant and sustained moisture
advection streaming across the region. While severe weather is
possible, flash flooding remains the biggest threat. PWAT values
could reach into the 2.0 to 2.25"+ range with favorable and
efficient ingredients for intense rainfall rates and training.
ECMWF EFFI values point to significant rainfall totals, which
further adds to the building confidence in the second round. As
always, there remains some uncertainty as to where the axis of
heaviest rainfall sets up. Currently guidance suggest this will
fall primarily over Acadiana and generally east of a line from
Lake Charles to Opelousas. Several more inches of rain will be
possible in these areas with new/renewed/worsening flash flooding
impacts. It is likely some areas will overlap seeing significant
rainfall from round 1 and 2, thus increasing their flood risk.
Finally by early Saturday morning, much of the activity should be
exiting the region. Lingering showers/storms will be possible
over Acadiana, but much of the area dry.
&&
.LONG TERM...
(Sunday through next Wednesday)
Issued at 205 PM CDT Thu May 16 2024
The start of next week will be dominated by high pressure that will
settle overhead. The high pressure will remain our main weather
feature through Wednesday. Clear skies and south winds will lead to
widespread low 90-degree highs across the region, with dew points in
the mid-70s. This will lead to heat index values in the upper 90s
and even a few inland areas feeling like the triple digits.
Long-range models are starting to hint at another round of rain on
Thursday as a disturbance moves across the region. It is still way
too far out to give any specifics, but we could see our temperatures
dip down back into the upper 80s.
&&
.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Thu May 16 2024
An upper level disturbance will move east across the forecast area
this evening and tonight and bring a likely meso complex of storms
with it. Have tried to time this feature as best as possible.
Gusty winds, lower visibilities with heavy rainfall and low
ceilings will be possible with the storms, with IFR conditions.
Expecting a break after 17/06z, with the potential for more storms
on Friday afternoon.
Rua
&&
.MARINE...
Issued at 205 PM CDT Thu May 16 2024
Widespread showers and thunderstorms will develop across the
coastal waters this evening and continue into Friday evening as a
low pressure system moves across the area. Onshore flow will
between 15 and 20 knots will continue this evening as the low
approaches increasing seas to 3-5 feet. Winds and seas could be
significantly stronger in the vicinity of storms. Winds will
weaken by Friday afternoon with seas gradually falling through the
weekend. No precip is expected this weekend through next week as
light onshore flow prevails.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 65 81 66 87 / 90 40 40 30
LCH 70 85 70 87 / 80 50 50 20
LFT 72 89 71 87 / 80 60 60 40
BPT 72 85 69 89 / 70 40 40 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late Friday night for LAZ027>033-044-045-
141>143-152-241>243.
TX...Flood Watch through late Friday night for TXZ180-201-259>262-515-
516-615-616.
GM...None.
&&
SHORT TERM...78
LONG TERM....14
AVIATION...07In the hours before
Special weather statement, May 16, 9:01 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
901 PM CDT Thu May 16 2024
LAZ030-031-073-074-141-142-241-242-170245-
West Cameron LA-Southern Calcasieu LA-Allen LA-Beauregard LA-
Southern Jefferson Davis LA-Northern Calcasieu LA-
Northern Jefferson Davis LA-East Cameron LA-
901 PM CDT Thu May 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CAMERON...CENTRAL
JEFFERSON DAVIS...SOUTHEASTERN BEAUREGARD...EASTERN CALCASIEU AND
SOUTHWESTERN ALLEN PARISHES THROUGH 945 PM CDT...
At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elton to near Evangeline to Thornwell to
near Creole to near Cameron. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake Charles, Cameron, Westlake, Welsh, Iowa, Kinder, Oberlin,
Fenton, Reeves, Grand Lake, Moss Bluff, Lake Charles Regional
Airport, Hacketts Corner, Topsy, Lebleu Settlement, Gillis, Leblanc,
Sweet Lake, Buller, and Harmony.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 25 and 56.
Interstate 210 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Louisiana.
&&
LAT...LON 2979 9333 2980 9333 2979 9335 2982 9360
3019 9332 3062 9319 3067 9280 3032 9272
3010 9294 2977 9321
TIME...MOT...LOC 0201Z 285DEG 38KT 3053 9268 3034 9260 3008 9278 2977
9319 2979 9336
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CalhounLocal storm report, May 16, 9:53 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
953 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM Tstm Wnd Gst 4 SSE Cade 30.03N 91.88W
05/16/2024 M67 MPH Iberia LA AWOS
AWOS station KARA 4 SSE Cade.
&&
MKCLocal storm report, May 16, 10:38 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1038 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM Tstm Wnd Dmg 4 SW Lafayette 30.17N 92.07W
05/16/2024 Lafayette LA Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
0904 PM Flash Flood Jennings 30.23N 92.65W
05/16/2024 Jefferson Davis LA Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
0628 PM Flood 2 SW De Ridder 30.82N 93.31W
05/16/2024 Beauregard LA Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
&&Local storm report, May 16, 10:41 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1041 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM Flash Flood 1 NE New Iberia 30.01N 91.81W
05/16/2024 Iberia LA Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&Local storm report, May 16, 10:44 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1044 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM Tstm Wnd Dmg 4 NE Saint Martinville 30.16N 91.78W
05/16/2024 St. Martin LA Public
Public reports roof blown off of home in St.
Martinville. Time estimated by radar.
&&
MKCLocal storm report, May 16, 10:47 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1047 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM Tstm Wnd Dmg 1 WSW Lafayette 30.21N 92.05W
05/16/2024 Lafayette LA Public
Photo received of a tree snapped off in
Lafayette.
&&
MKCThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:13 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 62 min |
| May 16, 7:16 PM CDT | Flash Flood Warning | LCH | Allen, Beauregard | 3 hr |
| May 16, 7:18 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 27 min |
| May 16, 7:26 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Avoyelles, Evangeline, Jefferson Davis, Lafayette and 3 more | 64 min |
| May 16, 7:39 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Calcasieu, Jefferson Davis | 51 min |
| May 16, 7:41 PM CDT | Special Marine Warning | LCH | 34 min | |
| May 16, 7:52 PM CDT | Flash Flood Warning | LCH | Beauregard, Calcasieu | 2 hr |
| May 16, 7:52 PM CDT | Special Marine Warning | LCH | 68 min | |
| May 16, 8:15 PM CDT | Special Marine Warning | LCH | 90 min | |
| May 16, 8:21 PM CDT | Tornado Warning | LCH | Calcasieu, Jefferson Davis | 7 min |
| May 16, 8:26 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Calcasieu, Evangeline, Jefferson Davis, Vermilion | 49 min |
| May 16, 8:31 PM CDT | Flash Flood Warning | LCH | Allen, Calcasieu, Jefferson Davis | 104 min |
| May 16, 8:38 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 37 min |
| May 16, 8:45 PM CDT | Special Marine Warning | LCH | 60 min | |
| May 16, 8:56 PM CDT | Flash Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 3 hr |
| May 16, 9:01 PM CDT | Special Weather Statement | LCH | Allen, Cameron, Jefferson Davis | 44 min |
| May 16, 9:06 PM CDT | Severe Thunderstorm Warning | LCH | Cameron, Vermilion | 39 min |
| May 16, 9:10 PM CDT | Tornado Warning | LCH | Cameron, Vermilion | 24 min |
| May 16, 9:13 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Cameron, Evangeline, Iberia, Jefferson Davis, Lafayette and 3 more | 47 min |
| May 16, 9:27 PM CDT | Tornado Warning | LCH | Lafayette, Saint Martin | 18 min |
| May 16, 9:30 PM CDT | Special Marine Warning | LCH | 60 min | |
| May 16, 9:40 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, St. Mary, Vermilion | 35 min |
| May 16, 9:47 PM CDT | Tornado Warning | LCH | Iberia, Saint Martin | 28 min |
| May 16, 9:49 PM CDT | Flash Flood Warning | LCH | Acadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more | 2 hr |
| May 16, 10:02 PM CDT | Severe Thunderstorm Warning | LCH | Saint Landry, Saint Martin | 12 min |
| May 16, 10:07 PM CDT | Areal Flood Warning | LCH | Acadia, Allen, Beauregard, Calcasieu, Jefferson Davis, Vernon | 7 hr |
| May 16, 10:12 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Martin, St. Mary | 63 min |
| May 16, 10:28 PM CDT | Special Marine Warning | LCH | 62 min | |
| May 16, 11:10 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin, St. Mary | 35 min |
| May 16, 11:41 PM CDT | Severe Thunderstorm Warning | LCH | Iberia, St. Mary | 34 min |
| May 16, 11:59 PM CDT | Special Marine Warning | LCH | 31 min | |
| May 17, 12:01 AM CDT | Areal Flood Warning | LCH | Acadia, Allen, Evangeline, Lafayette, Saint Landry, Saint Martin | 5 hr |
| May 17, 12:15 AM CDT | Special Weather Statement | LCH | Assumption | 30 min |
| May 17, 12:25 AM CDT | Severe Thunderstorm Warning | LCH | Saint Martin, St. Mary | 35 min |
Nearby
Flash Flood Warnings in Louisiana, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.